The use of site-enhancing-oils (SEOs) for liquid body contouring is a risky practice and may lead to systemic and life-threatening complications, according to study data published in Clinics in Dermatology.
Liquid body contouring through intramuscular injection of SEOs for muscle volume enlargement is becoming a popular practice among bodybuilders, researchers explain. However, the immediate and long-term health consequences remain unclear, and post-injection complications are seldom reported in medical literature.
In a retrospective study, researchers identified a total of 10 patients with a history of single or multiple SEO use. All patients were men (mean age, 37 years; age range, 23 to 60 years) and presented from May 2016 to July 2021. All were admitted on average 9 years (range, 3-20 years) after the injections.
Researchers found that most patients experienced painful swelling and nodular indurations in the injected target muscles, which occurred months to years after injection. A total of 2 patients exhibited signs of infection such as erythema, elevated body temperature, and local inflammatory symptoms. Also, 1 patient presented additionally with a severe case of nonparathyroid hypercalcemia. A total of 4 patients underwent surgical treatment. All 4 patients reported symptom improvement following surgical excision, but certain side effects including nonparathyroid hypercalcemia have not been cured.
The study may have been limited by the retrospective design.
The researchers encourage athletes and medical professionals to “be mindful of the serious side-effects associated with these injections and bear in mind the potentially systemic and life-threatening complications.” They also note that “surgical treatment should be performed timely if possible in order to avoid severe complications.”
Obed D, Krezdorn N, Harik-Chraim E, Freystaetter C, Radtke C, Vogt PM. Complications following liquid body contouring with site-enhancing oil injections.Clin Dermatol. Published online April 6, 2022. doi:10.1016/j.clindermatol.2022.03.001
This article originally appeared on Dermatology Advisor